Side Effects of Thyroid Medication Overdose
The thyroid gland sits in the lower front of your neck. Thyroid hormone is produced by this gland and is important for health. A common condition that occurs is failure of the thyroid gland to produce an adequate amount of thyroid hormone, called hypothyroidism, leading a doctor to prescribe thyroid hormone supplementation. A less common condition is when the opposite occurs, and the thyroid gland overproduces thyroid hormone.
Many men and women are prescribed thyroid hormone appropriately, but this blog is a warning that if you have been prescribed thyroid hormone replacement, please make sure that it really needed. I am seeing women who have been given thyroid hormone even when their thyroid hormone blood tests are entirely normal. Ask to receive a copy of your blood results. The common tests to evaluate thyroid function include TSH, Free T4, and Free T3. If your baseline tests are all normal, then you do not need to be treated.
The use of hormone replacement plays a very important role in overall health, but it is risky to take hormones that raise your hormone levels unnaturally high. You may have been told that by giving you a dose of thyroid hormone, such as Armour Thyroid, you will see a boost of energy and improved success losing weight.
But giving thyroid hormone when it is not necessary can lead to the effects of hyperthyroidism, and these effects are not benign. Thyroid hormone affects every tissue in the body, so too much thyroid hormone speeds up the entire system, and is considered an overdose of thyroid hormone. This excessive dosing can cause an increase in heart rate, blood pressure and heart palpitations. Irregular heart rate can lead to heart disease, and the results can be fatal. Other symptoms of hormone overdosing can also include anxiety, irritability, chest pain, increased hunger, nausea, muscle tremors, elevated cholesterol, fever and confusion.
I have seen two women in the last month who have wrongly been given thyroid hormone. I have reviewed their blood tests, which were normal, indicating no need for thyroid hormone supplementation. They have stopped treatment. Both women had also been given excessively high doses of testosterone by pellet, and we will be tapering that dose back to safer levels.
The public places trust in health care providers. We must abide by an old Latin phrase that I learned in medical school “primum non nocere” – which means “first do no harm”.